Downloads: 2 | Views: 30 | Weekly Hits: ⮙1 | Monthly Hits: ⮙2
Case Studies | Medicine | India | Volume 12 Issue 9, September 2023
Unveiling the Intricacies of Allergy Induced Cardiac Manifestation - Kounis Syndrome
Dr. Suyambulingam Anbalagan | Dr. A. Sankar | Dr. R. Umashankar
Abstract: Introduction: Kounis Syndrome, a rare condition characterized by allergy - induced cardiac manifestations, remains an intriguing medical phenomenon. This case sheds light on the complex interplay between allergies and cardiac complications, underlining the importance of recognizing and understanding this rare medical condition. Methods: A 37 - year - old man with hypertension and hyperlipidemia, who encountered an unusual allergic reaction after receiving ciprofloxacin injection. This patient exhibited ST segment elevations on the electrocardiogram (ECG), who underwent a thorough assessment of medical history, clinical symptoms, and laboratory investigations. A CAG was performed to assess cardiac involvement, to examine the coronary arteries. Troponin - I and tryptase levels were measured to aid in the diagnosis of Kounis Syndrome. Results: Following ciprofloxacin administration, the patient experienced a generalized erythematous macular rash, hypotension, tachycardia, and ST segment elevations in inferior leads (II, III, and aVF) on the ECG. Despite normal troponin - I levels, an elevated tryptase level pointed towards an allergic basis. Notably, CAG demonstrated normal coronary arteries, leading to the diagnosis of Kounis Syndrome triggered by the allergic reaction. Conclusion: This case highlights the importance of considering Kounis Syndrome when allergy - induced symptoms and ST segment elevations on ECG are present. Swift recognition and appropriate management are crucial to prevent severe cardiac complications. Healthcare providers should remain vigilant for rare conditions like Kounis Syndrome, particularly when standard cardiac events are ruled out. Early intervention with suitable treatments can lead to successful resolution and improved patient outcomes.
Keywords: Kounis Syndrome, allergic reaction, ciprofloxacin, electrocardiogram, coronary angiography, troponin - I, tryptase, ST segment elevations
Edition: Volume 12 Issue 9, September 2023,
Pages: 243 - 244